Nicholas’s Mysterious Suntan
- Pages: 4
- Word count: 764
- Category: Disease
A limited time offer! Get a custom sample essay written according to your requirements urgent 3h delivery guaranteedOrder Now
This case study presents a clinical situation related to the endocrine system. The questions at the each segment of the case will test your understanding of the endocrine system. Nicholas T., age 32, is a busy systems analyst for a computer manufacturer. Working his way up the corporate ladder, he travels extensively, putting in many hours without much sleep. Nicholas has a tendency to be overweight but continues to eat fatty foods and does not have an exercise program. He craves salty pretzels and potato chips. In recent months, however, he has often felt weak, and occasionally experiences dizziness when moving from a lying down to a sitting up position. He has no appetite and begins to lose weight. He has frequent episodes of diarrhea. His friends notice that he looks tan even though he rarely spends time in the sun. ? His tan extends to both sun-exposed and unexposed areas. Lately, he complains about cold weather and avoids traveling to cold climates, even when such travel might benefit his career. He requests a transfer to the company office in Houston. ? Q. What hormones are related to Na balance?
Q. What conditions might be causing dizziness and weakness? How does knowing the dizziness is related to changing position help determine the cause? The dizziness could be cause by inner ear problems, hypovolemia, CNs problems or hypotension. The weakeness could be attributed to either an inability the usual stores of energy (fats and glucose) or to hypovolemia. The relationship between the dizziness and th change in position indicates that the problem is likely hypovolemia or hypotension. Q. What cells in the skin are responsible for the production of tan? Melanocytes.
Q. What is hypothermia and what causes it?
Hypothermia is a dysfunction of the hypothalamus and occurs when more heat is lost than the body can generate. While attending the sales meeting in Denver, Nicholas catches a cold and develops congestion in the head and chest. He experiences severe pains in his abdomen, back, and legs. Feeling extremely weak, he catches a flight home, and contacts his family physician, Dr. Ortega. Dr. Ortega measures his blood pressure at 70/50 and then orders a series of laboratory tests. ? He asks Nicholas how long he has had the “tan” and the other symptoms he describes. Nicholas indicates he only noticed them within the last year. Q. What might cause the pain in the abdomen, back and legs?
Electrocytes imbalances and/or dehydration.
Q. The viral infection poses a kind of stress. Why might Nicholas have such a severe reaction? He is already in a compromised state; people who are not “healthy” have bodies that are not equipped to handle additional stressors. Results of the lab tests on Nicholas are summarized below: low serum Na (5 mEq/l) ?
ratio of serum Na:K (
Nicholas immediately with intravenous saline solution containing glucose and fluids, and injections of glucocorticoid hormones. Nicholas feels better right away. Dr. Ortega refers Nicholas to an endocrinologist, a physician who specializes in diseases of the endocrine system. Addison’s disease is confirmed after a battery of tests and X-rays. Nicholas’s serum ACTH level was found to be very high. ? An injection of extra ACTH (ACTH Stimulation Test) causes no rise in the plasma cortisol levels. ? Results of all Nicholas’s tests indicate that his Addison’s disease is an autoimmune disorder, and that his own antibodies have destroyed much of the cortex of his adrenal gland. Q. What is ACTH?
Q. Why could Nicholas’s ACTH level stay high?
Destruction of the adrenal cortex prevents release of glucocorticoids when stimulated by ACTH. It is a negative feeback loop, but there is no glucocorticoid to inhibit the ACT. The following treatment regimen is prescribed:
1. Substituting the natural hormones with hydrocortisone tablets and an aldosterone-type synthetic steroid 2. Drinking more fluids
3. Increased salt intake, especially when there is any vomiting or diarrhea ? Q. Why would Nicholas need extra salt intake following vomiting and diarrhea? Sodium and pottasium are lost with both, which lead to furhter electrolyte imbalances and a potentia for adrenal crisis (which can be fatal). Nicholas is told that with continued substitution therapy and dietary control, he will lead a full and normal life. He must check his blood and urine glucose levels regularly. He will possibly need to adjust the dosage of his medication during times of stress. Nicholas must also wear an identification bracelet that indicates that he must have a cortisol injection in the case of emergency. Nicholas returns to work and resumes his normal duties and travels.